West Virginia, 2024

Damaging Winds in West Virginia, August 29, 2024

August 29, 2024 · NWS PBZ · 3 events in 2 counties and zones

A weak front analyzed north over NY into MI dropped south as shortwave crossed a flattening ridge aloft. Where cloud cover was not as prevalent, convective temperatures were reached, and with relatively high DCAPE values and effective shear between 20-30kts, there was potential for damaging wind with stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak front analyzed north over NY into MI dropped south as shortwave crossed a flattening ridge aloft. Where cloud cover was not as prevalent, convective temperatures were reached, and with relatively high DCAPE values and effective shear between 20-30kts, there was potential for damaging wind with stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 29, 1:00 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 29, 1:00 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
200 PM EDT Thu Aug 29 2024

.SYNOPSIS...
Hot and humid conditions will persist through Saturday with
scattered afternoon convection favoring the eastern higher
terrain. Widespread precipitation is likely Saturday into early
Sunday morning ahead of a cold front. Dry and more seasonable
weather is expected thereafter.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Widespread heat indices in the lower to mid 90s likely.
- Scattered afternoon and evening storms possible, mainly south
  and east of PIT, with a low probability for a wind threat.
----------------------------------------------------------------

500mb ridging to the west with weak, very discrete shortwave
movement in the lower levels will combine with the hot, humid
airmass to generate scattered afternoon to early evening
thunderstorms. Latest analysis shows surface
heating/destabilization favoring locals mainly south of
Pittsburgh with up to 3000 J/kg CAPE along with weak sfc
troughing along the eastern ridge line. This should favor these
two areas through the evening while the rest of the region may
only see isolated development.

Strong instability, 90th percentile PWAT values and slow storm
motion increases risk for localized flash flooding, though weak
lapse rates and forcing should limit convective maintenance to
sit on any one location for too long. Any severe threat will be
tied to precip loading in storms resulting in wet microbursts,
but the same limiters for flash flooding apply here as well.
Convective evolution is expected to move east of the region
through this evening, though strong enough convective outflows
could prolong storm duration in western PA.

Beyond dwindling convective activity, this evening will also see
loss of sunshine that will aid reduction of heat concerns. Much
of the region is likely to hold current heat index values
(around 90-95 degrees) through 6pm.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
KEY MESSAGES:

- Temperatures remain well above normal Friday with potential
  for isolated afternoon thunderstorms.
- Widespread convection likely Saturday with a low probability
  wind threat.
-------------------------------------------------------------------

The ridge axis will shift over the upper Ohio River Valley
Friday in response to an upper level trough dropping towards the
upper Mississippi River Valley. Most of the region is likely to
remain dry and continue to deal with above normal temperature,
with heat indices well into the 90s. However, ensembles suggest
that the combination of weak shortwave movement ahead of the
approaching trough and enough diurnal heating could foster
isolated afternoon thunderstorms for portions of eastern OH into
northwest PA.

There is high confidence in the upper trough approach by
Saturday, though the upper jet will lag behind the initial
trough wave. This means the cold front may remain farther to the
NW, but ensembles remain bullish in enough convergence along a
pre-frontal trough to support fairly widespread line of
convection that will track SE through the day. A low probability
for damaging wind exists with these storms, but that will likely
be tethered to maximizing heating/destabilization ahead of the
boundary to boost CAPE values. Latest ensemble analysis is
fairly bearish on this outcome (more likely that mid-level moist
advection introduces enough cloud cover to limit degree of
heating). High PWAT values will remain and keep a minima of
flash flood potential, but forward motion should preclude any
issues.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Cold frontal passage favored for Sunday with low probability
  storms ahead of that boundary.
- High likelihood for another prolonged dry and seasonable
  weather pattern.
-------------------------------------------------------------------

There is fairly high confidence in jet streak passage associated
with the actual trough axis late Saturday into Sunday morning.
This will push the surface cold front through the region,
tapping into residual moisture to produce lower probability
showers and thunderstorms ahead of the boundary.

By Sunday night, dry weather will develop as high pressure
builds into the region. Long range patterns favor a continuation
of Rocky ridging and broad East Coast troughing, promoting a
prolonged period of dry weather with seasonable temperature
(initially cooler Monday/Tuesday before height rises result in
above normal temperature toward the end of the week). Variations
in this pattern are likely subtle and dependent on the timing
and strength in the shortwave movement in NW flow.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A weak inverted surface trough/boundary could provide the focus
for a few afternoon thunderstorms across the area today, though
warm and dry air aloft should help limit development and
prevent a widespread coverage. Maintained VCTS at most sites to
reflect the most likely timing based on latest hi-res guidance.

Otherwise, mid level clouds are decreasing as expected and a
scattered to broken cumulus layer has started to develop with
cigs generally hovering in the 3-5kft range. Any convection
that does develop this afternoon and evening will taper off
after sunset as instability wanes. VFR generally prevails
overnight, though some potential for patchy fog returns after
06Z for FKL/DUJ as well as any areas that see rainfall from
storms this evening. Another daytime cu field is expected and
chances for showers and thunderstorms return towards the tail
end of the current TAF period on Friday.

.Outlook...
Restrictions are possible in scattered showers and thunderstorms
both Friday and Saturday as a cold front approaches and crosses
the area. VFR returns Sunday through Tuesday under building
high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Frazier
NEAR TERM...Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...Cermak
Hazardous weather outlook, Aug 29, 2:40 AM EST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
340 AM EDT Thu Aug 29 2024

OHZ049-050-057>059-068-069-PAZ008-009-014>016-020>022-029-073-074-
077-078-WVZ001>004-012-300745-
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-
Venango-Forest-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Washington-Westmoreland-Higher Elevations of Westmoreland-
Indiana-Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-
Wetzel-
340 AM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms are possible Saturday afternoon and
evening. The main threats will be damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048-PAZ007-013-300745-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Lawrence-
340 AM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms are possible Friday and Saturday
afternoon and evening. The main threats will be damaging wind gusts
and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ031-075-076-WVZ021-509>514-300745-
Greene-Fayette-Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
340 AM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening. The main threats will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms are possible Saturday afternoon and
evening. The main threats will be damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 12:37 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
137 PM EDT Thu Aug 29 2024

WVZ514-291800-
Eastern Tucker WV-
137 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TUCKER COUNTY
THROUGH 200 PM EDT...

At 136 PM EDT, Doppler radar was tracking a strong thunderstorm near
Davis. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Davis, Blackwater Falls, Cortland, Canaan Valley State Park,
Laneville, Red Creek, and Canaan Hgts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3898 7948 3897 7950 3898 7952 3910 7955
      3921 7933 3921 7931 3920 7930 3915 7933
      3912 7933 3909 7935 3907 7932 3908 7931
      3907 7930 3897 7934 3896 7936
TIME...MOT...LOC 1736Z 336DEG 2KT 3908 7941

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shallenberger
Special weather statement, Aug 29, 1:09 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
209 PM EDT Thu Aug 29 2024

OHZ050-PAZ020-029-WVZ001-002-291900-
Brooke WV-Hancock WV-Washington PA-Jefferson OH-Beaver PA-
209 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BEAVER...
NORTHWESTERN WASHINGTON...HANCOCK...BROOKE AND EAST CENTRAL
JEFFERSON OH COUNTIES UNTIL 3 PM EDT...

At 209 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wintersville, or near Steubenville, moving east at 10 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Weirton, Steubenville, Toronto, Wintersville, Mingo Junction,
  Follansbee, Hooverson Heights, New Cumberland, Frankfort Springs,
  Sun Valley, Colliers, East Steubenville and Rockdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4030 8061 4038 8076 4048 8073 4050 8044
      4042 8036 4028 8056
TIME...MOT...LOC 1809Z 283DEG 8KT 4041 8068

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Kramar
Special weather statement, Aug 29, 1:33 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
233 PM EDT Thu Aug 29 2024

OHZ069-291900-
Monroe OH-
233 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MONROE COUNTY
UNTIL 3 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Woodsfield, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Antioch, Graysville and Rinard Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3971 8102 3961 8104 3957 8107 3958 8118
      3961 8126 3971 8122
TIME...MOT...LOC 1833Z 282DEG 5KT 3964 8118

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kramar
Special weather statement, Aug 29, 1:36 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
236 PM EDT Thu Aug 29 2024

PAZ031-291915-
Greene PA-
236 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENE COUNTY
UNTIL 315 PM EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waynesburg, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Waynesburg and Jefferson Boro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3994 7998 3976 8003 3982 8026 3993 8026
TIME...MOT...LOC 1836Z 274DEG 10KT 3987 8020

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kramar
Local storm report, Aug 29, 2:54 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
354 PM EDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Dmg     1 NE Gill Hall          40.31N  79.95W
08/29/2024                   Allegheny          PA   911 Call Center

            Tree down on Chamberlin Road.

&&

Event Number PBZ2406007

SKH
Local storm report, Aug 29, 3:16 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
416 PM EDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Tstm Wnd Dmg     Cochrans Mill           40.29N  79.96W
08/29/2024                   Allegheny          PA   911 Call Center

            Wires down on Gill Hall Road

&&

Event Number PBZ2406008

SKH

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 29, 3:25 PM EST
Where
Marion County, Metz
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.580, -80.370

A tree was reported down along Husky Drive.

Thunderstorm Wind, Marion

When
August 29, 3:40 PM EST
Where
Marion County, 0.69 mi N of Big Run
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.480, -80.380

A tree was reported down along Big Run Road.

Thunderstorm Wind, Preston

When
August 29, 5:25 PM EST
Where
Preston County, 0.87 mi SE of Terra Alta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.440, -79.540

A tree was reported down along East State Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201409, 1201410, 1201411.